Non-steroidal anti-inflammatory drugs (NSAIDs) are the cornerstone of treatment for many painful conditions in horses, including arthritis, laminitis, and colic. Although these drugs are an important component of therapy for these disease syndromes, overuse and misuse of NSAIDs can result in gastrointestinal injury, kidney damage and even death in horses.
Researchers at North Carolina State University’s College of Veterinary Medicine have investigated these drugs in horses with colic-related intestinal injury. This research has uncovered previously unknown adverse effects: NSAIDs actually retard healing of damaged gastrointestinal tissue.
NSAIDs are among the most frequently-used and relied-upon medications in equine medicine. Available in tablet, paste and injectable formulations, their use has been extremely important in the treatment of painful conditions in horses for much of the last 25 years. For example, Butazolidin (phenylbutazone), commonly known as ‘bute,’ and Banamine (flunixin meglumine) have dominated the treatment of colic and lameness respectively, although newer NSAIDs such as ketoprofen and naproxen have also been used extensively for these conditions.
However, because these drugs are absorbed systemically and are transported throughout the body via the bloodstream, they reach unintended targets where they can have adverse effects. Specifically, there is increasing evidence that two organ systems are particularly susceptible to these drugs: the gastrointestinal tract and the kidneys.
It is now widely recognized that NSAIDs can cause side effects in the gastrointestinal tract, such as stomach ulcers, and, on rare occasion, potentially fatal conditions such as colitis (severe inflammation and injury of the colon). The kidneys may also suffer damage from these drugs, particularly when horses are dehydrated. Although studies have shown that these complications may be caused by excessive doses of NSAIDs, some horses develop adverse effects when given normal doses.
For example, in one study reported by Dr. Noah Cohen at Texas A&M University, five horses evaluated for intermittent colic were found to have right dorsal colitis when taken to surgery, and all had been on normal dosages of phenylbutazone from 5-30 days. In other studies, excessive doses of phenylbutazone have been shown to induce a range of adverse effects within a relatively short period of time, including gastric ulcers, colitis and kidney damage.
Therefore, although a uniform recommendation can be made about careful dosing of horses according to the labeled instructions, owners also need to be aware of the possibility of complications even when they follow these directions. Other factors, particularly dehydration, should alert owners to be especially cautious about administration of even low doses of NSAIDs.
Recent research conducted by Dr. Anthony Blikslager, Associate Professor of equine surgery, has yielded surprising results and highlights the complexity of NSAID use. Eight horses with intestinal injury of the small intestine were treated with Banamine, which is very beneficial for controlling pain and reversing some of the systemic effects of absorption of bacterial toxins from the damaged intestine. Surprisingly, the drug slowed down the intestinal repair process as compared to horses which received no Banamine, although Banamine did improve the comfort level of the horses. (None of the horses showed colic signs as they all received the alternative narcotic pain medication butorphanol, trade name Torbugesic.)
Banamine stopped the intestinal lining from re-sealing for at least 18 hours, which could result in increased endotoxin absorption. According to Dr. Blikslager, "This effect was unexpected because Banamine is used for its ability to reduce the clinical signs of endotoxin absorption. Now, we need to assess the clinical importance of these findings, and look at safer drugs in the NSAID class."
About the author
As an animal lover since childhood, Flossie was delighted when Mark, the CEO and developer of EquiMed asked her to join his team of contributors.
She enrolled in My Horse University at Michigan State and completed a number of courses in everything related to horse health, nutrition, diseases and conditions, medications, hoof and dental care, barn safety, and first aid.
Staying up-to-date on the latest developments in horse care and equine health is now a habit, and she enjoys sharing a wealth of information with horse owners everywhere..